Noise Trading and Exchange Rate Regimes
Olivier Jeanne and
Andrew Rose
The Quarterly Journal of Economics, 2002, vol. 117, issue 2, 537-569
Abstract:
Policy-makers often justify their choice of fixed exchange rate regimes as a shelter against nonfundamental influences in the foreign exchange market. This paper proposes a framework, based on endogenous noise trading, which makes sense of the policy-makers' view. We show that as a result of multiple equilibria, the model violates Mundell's "Incompatible Trinity:" under some conditions, it is possible to reduce the volatility of the exchange rate without any sacrifice in terms of monetary autonomy. We provide empirical evidence supportive of the existence of a nonfundamental channel in the link between exchange rate regimes and exchange rate volatility. If … markets come to believe exchange rate stability is not itself a significant policy objective, we should not be surprised that snowballing cumulative movements can develop that appear widely out of keeping with current balance-of-payments prospects or domestic price movements. At that point, freely floating exchange rates, instead of delivering on the promise of money autonomy for domestic monetary or other policies, can greatly complicate domestic economic management [Paul Volcker 1978–79, p. 9].
Date: 2002
References: Add references at CitEc
Citations: View citations in EconPapers (211)
Downloads: (external link)
http://hdl.handle.net/10.1162/003355302753650328 (application/pdf)
Access to full text is restricted to subscribers.
Related works:
Working Paper: Noise Trading and Exchange Rate Regimes (1999) 
Working Paper: Noise Trading and Exchange Rate Regimes (1999) 
Working Paper: Noise trading and exchange rate regimes (1999) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:oup:qjecon:v:117:y:2002:i:2:p:537-569.
Ordering information: This journal article can be ordered from
https://academic.oup.com/journals
Access Statistics for this article
The Quarterly Journal of Economics is currently edited by Robert J. Barro, Lawrence F. Katz, Nathan Nunn, Andrei Shleifer and Stefanie Stantcheva
More articles in The Quarterly Journal of Economics from President and Fellows of Harvard College
Bibliographic data for series maintained by Oxford University Press ().